Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 195, NWS St. Louis, MO

November 22, 2020Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this river flood warning at Nov 22, 2020, 8:42 AM CST for Crawford County, Washington County, Missouri. It took effect at Nov 22, 2020, 10:00 PM CST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Nov 22, 2020, 8:42 AM CST (14:42 UTC)
In effect from
Nov 22, 2020, 10:00 PM CST
Expired
Nov 23, 2020, 12:01 PM CST
In force
14 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Sullivan (SLLM7). The gauge peaked at 11.71 ft at Nov 23, 2020, 3:00 AM CST.

actionminormoderate510152011/2211/2311/24
Action stage
9 ft
Minor stage
11 ft
Moderate stage
20 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

499 
WGUS43 KLSX 221442
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
842 AM CST Sun Nov 22 2020

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

  

&&


MOC055-221-230245-
/O.NEW.KLSX.FL.W.0195.201123T0400Z-201125T1939Z/
/SLLM7.1.ER.201123T0400Z.201124T0000Z.201124T1338Z.NO/
842 AM CST Sun Nov 22 2020

The National Weather Service in St Louis has issued a

* Flood Warning for
  the Meramec River near Sullivan.
* From this evening to Wednesday afternoon.
* At 8:00 AM CST Sunday the stage was 8.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 12.5 feet tomorrow evening. It will 
  then fall below flood stage Tuesday morning.
* Impact...At 12.0 feet, The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

&&


             Fld   Observed        Forecasts (6 am CST)
Location     Stg   Stg   Day/Time  Mon   Tue   Wed   Thu   Fri

Meramec River
Sullivan     11.0  8.7   Sun 8 am  11.9  11.3  7.5   5.8   5.0



&&

LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3836 9082

$$

Maples
4 follow-up statements
673 
WGUS83 KLSX 230125
FLSLSX

Flood Statement
National Weather Service St Louis MO
725 PM CST Sun Nov 22 2020

...The Flood Warning continues for the following rivers in 
Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

  

&&


MOC055-221-231330-
/O.CON.KLSX.FL.W.0195.201123T0400Z-201125T1939Z/
/SLLM7.1.ER.201123T0400Z.201124T0000Z.201124T1338Z.NO/
725 PM CST Sun Nov 22 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Meramec River near Sullivan.
* Until Wednesday afternoon.
* At 6:00 PM CST Sunday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 12.5 feet tomorrow evening. It will 
  then fall below flood stage Tuesday morning.
* Impact...At 12.0 feet, The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

&&


             Fld   Observed        Forecasts (6 pm CST)
Location     Stg   Stg   Day/Time  Mon   Tue   Wed   Thu   Fri

Meramec River
Sullivan     11.0  10.2   Sun 6 pm  12.5  9.1   6.5   5.4   4.8



&&

LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3836 9082

$$

19
602 
WGUS83 KLSX 230410
FLSLSX

Flood Statement
National Weather Service St Louis MO
1010 PM CST Sun Nov 22 2020

...The Flood Warning continues for the following rivers in 
Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

  

&&


MOC055-221-231615-
/O.CON.KLSX.FL.W.0195.000000T0000Z-201125T1939Z/
/SLLM7.1.ER.201123T0400Z.201124T0000Z.201124T1338Z.NO/
1010 PM CST Sun Nov 22 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Meramec River near Sullivan.
* Until Wednesday afternoon.
* At 9:00 PM CST Sunday the stage was 10.8 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 12.0 feet tomorrow evening. It will 
  then fall below flood stage Tuesday morning.
* Impact...At 12.0 feet, The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

&&


             Fld   Observed        Forecasts (12 am CST)
Location     Stg   Stg   Day/Time  Tue   Wed   Thu   Fri   Sat

Meramec River
Sullivan     11.0  10.8   Sun 9 pm  11.7  8.4   6.2   5.3   4.7



&&

LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3836 9082

$$

BRC
642 
WGUS83 KLSX 231422
FLSLSX

Flood Statement
National Weather Service St Louis MO
822 AM CST Mon Nov 23 2020

...The Flood Warning continues for the following rivers in 
Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

  

&&


MOC055-221-240230-
/O.EXT.KLSX.FL.W.0195.000000T0000Z-201125T0000Z/
/SLLM7.1.ER.201123T0400Z.201123T0900Z.201123T1800Z.NO/
822 AM CST Mon Nov 23 2020

...The Flood Warning is now in effect until tomorrow evening...

The Flood Warning continues for
  the Meramec River near Sullivan.
* Until Tuesday evening.
* At 8:00 AM CST Monday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:00 AM CST Monday was 11.7 feet.
* Forecast...The river is expected to fall below flood stage this 
  afternoon and continue falling to 5.2 feet Sunday morning.

&&


             Fld   Observed        Forecasts (6 am CST)
Location     Stg   Stg   Day/Time  Tue   Wed   Thu   Fri   Sat

Meramec River
Sullivan     11.0  11.2  Mon 8 am  9.1   7.7   8.0   6.8   5.7



&&

LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3836 9082

$$

Byrd
346 
WGUS83 KLSX 231801
FLSLSX

Flood Statement
National Weather Service St Louis MO
1201 PM CST Mon Nov 23 2020

...The Flood Warning is cancelled for the following river in 
Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

MOC055-221-231915-
/O.CAN.KLSX.FL.W.0195.000000T0000Z-201123T1801Z/
/SLLM7.1.ER.700119T1408Z.700119T1408Z.700119T1409Z.NO/
1201 PM CST Mon Nov 23 2020

...The Flood Warning for the Meramec River near Sullivan has been 
cancelled...

The Flood Warning is cancelled for
  the Meramec River near Sullivan.
* At 11:30 AM CST Monday the stage was 10.7 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to fall to 5.0 feet early Sunday 
  afternoon.

&&


             Fld   Observed        Forecasts (12 pm CST)
Location     Stg   Stg   Day/Time  Tue   Wed   Thu   Fri   Sat

Meramec River
Sullivan     11.0  10.7  Mon 11 am 8.5   8.1   7.7   6.5   5.5



&&

LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3836 9082

$$

Byrd

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Nov 22, 5:47 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 22, 5:47 AM CST, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
547 AM CST Sun Nov 22 2020

.SHORT TERM...  (Through Late Tonight)
Issued at 344 AM CST Sun Nov 22 2020

Low pressure over far southern Illinois will move northeast into the
Ohio Valley today as the upper level short wave driving it dives
into the Mississippi Valley.  Rain is already diminishing on the
northwest side of the low as the primary low level forcing from warm
advection moves east of the Mississippi River.  This trend will
continue through the morning...though some very light rain or
sprinkles will continue to be possible as the base of the short wave
trough digs into Missouri and translates east into Illinois. High
pressure will build into the Mississippi Valley from the Great
Plains late this afternoon and this evening, bringing a clearing
sky to the Bi-State Region and diminishing wind. Temperatures
today look similar to yesterday's due to cold advection behind the
system and clouds today, and it should be colder tonight than
Saturday night as the mostly clear sky and light wind will produce
good radiational cooling conditions. Highs should be in the mid
to upper 40s today and lows tonight in the upper 20s to mid 30s.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 344 AM CST Sun Nov 22 2020

The surface ridge will drift east through the day on Monday as the
next up stream short wave digs into the Rockies and forces lee-side
cyclogenesis over eastern Colorado.  The developing low level system
over the western Plains will will turn the low level flow back to
the south over the eastern Plains and lower Missouri Valley.
Deterministic guidance has been spitting out light QPF on Monday
over parts of central and northeast Missouri for the past several
runs.  GEFS probability of precip greater than 0.01 inch over parts
of central and northeast Missouri on Monday is greater than 60%.
While there is agreement among deterministic guidance and support
from the GEFS, I'm still reluctant to forecast higher than slight
chance/low chance PoPs.  GFS and NAM forecast soundings show a stout
low level dry layer for precip to overcome, and the synoptic upper
level ridge will be over central Missouri Monday afternoon as well.
Between the positives and the negatives, will stick with the low
PoPs for now.

The GFS and ECMWF are in somewhat better agreement now with the
timing and strength of the Tuesday-Wednesday storm system.  The EC
is still just a bit slower and stronger, with a deeper 500mb closed
low.  Regardless, PoPs increase in the warm sector ahead of the
system late Monday night into Tuesday, and there is good agreement
from the GEFS QPF probability forecasts.  High likely to categorical
PoPs look entirely appropriate for Tuesday afternoon across central
and northeast Missouri into west central Illinois, and for the
entire area on Tuesday night.  There is some early indication that
the rain could be heavy at times on Tuesday night, with NAEFS
precipitable water between 1-1.25 which is in the 90th
climatological percentile.  Fortunately the system and the
convection associated with it should be progressive, so widespread
water issues don't look too likely at this time.  Showers linger
behind the system on Wednesday...though it's unclear how long due to
the aforementioned difference in speed between the EC and GFS. GEFS
qpf probabilities keep a chance of precip over much of the area
through the day, and given the uncertainty this seems reasonable.

The speed differences in deterministic guidance continue for
Thursday through Saturday, but Thursday should be dry under the
influence of high pressure.  The next positively tilted trough is
looking less progressive than previous systems.  By Friday morning
the trough axis is forecast to stretch from northern Minnesota
southwest into Arizona.  Southwest flow ahead of the trough over the
Mid Mississippi Valley will bring low level moisture back to the
region, and EC/GFS to produce some light QPF during this period.
GEFS shows low chance/slight chance for measurable precip as well,
and this looks like a reasonable solution at this time.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 531 AM CST Sun Nov 22 2020

IFR ceilings currently over the area are expected to clear from
northwest to southeast through the day. Additionally, patchy
drizzle and fog will occasionally reduce visibility to 3-5 miles
for until mid morning. The storm system which is causing these low
conditions is moving quickly to the northeast today, and once the
drizzle ends and low clouds lift, expect VFR conditions to prevail
at least through the evening and into the early overnight hours.
There are some indications that fog may develop before sunrise on
Monday morning, but confidence is low at this time.

SPECIFICS FOR KSTL:

IFR ceilings will likely prevail at Lambert until between 17-19Z
today. Additionally, intermittent light drizzle will reduce the
visibility to 3-5 miles for a few hours this morning. The threat
for reduced visibility should end by mid-morning, and once the
ceiling lifts expect VFR conditions to prevail. There is a chance
that fog may develop before sunrise on Monday, but confidence is
low in fog at Lambert at this time.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     47  34  47  41 /  20   0  10  10
Quincy          49  29  45  38 /  30   0  30  60
Columbia        48  30  46  41 /  20   0  30  20
Jefferson City  49  30  48  41 /  10   0  30  20
Salem           46  33  48  37 /  60   0  10   5
Farmington      47  31  50  36 /  10   0  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 22, 4:02 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
402 AM CST Sun Nov 22 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
402 AM CST Sun Nov 22 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight chance of thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Carney

In the hours before

Local storm report, Nov 22, 7:01 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 AM CST SUN NOV 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       FREEBURG                38.43N 89.91W
11/22/2020  M1.82 INCH       ST. CLAIR          IL   EMERGENCY MNGR

            STORM TOTAL RAINFALL.

&&
Local storm report, Nov 22, 7:05 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 AM CST SUN NOV 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HEAVY RAIN       CHESTERFIELD            38.65N 90.58W
11/22/2020  M2.25 INCH       ST. LOUIS          MO   BROADCAST MEDIA

            STORM TOTAL RAIN.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:34 AM CSTRiver Flood WarningLSXOsage6 hr
Nov 22, 8:36 AM CSTRiver Flood WarningLSXReynolds21 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.